Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 421, NWS Fort Worth, TX

August 18, 2009Hopkins County, Hunt County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Aug 18, 2009, 7:15 PM CDT for Hopkins County, Hunt County, Texas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2009, 7:15 PM CDT (00:15 UTC)
Expired
Aug 18, 2009, 7:57 PM CDT
In force
42 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

Counties Hopkins County, TX, Hunt County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 140 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 7:35 PM CDTTSTM WND DMGGreenville, TXGREENVILLE PD REPORTS SMALL LIMBS KNOCKED DOWN IN GREENVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2009-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2009-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1228 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1904 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 190015
SVRFWD
TXC223-231-190115-
/O.NEW.KFWD.SV.W.0421.090819T0015Z-090819T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
715 PM CDT TUE AUG 18 2009

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HUNT COUNTY IN NORTH CENTRAL TEXAS...
  SOUTHWESTERN HOPKINS COUNTY IN NORTHEAST TEXAS...

* UNTIL 815 PM CDT

* AT 714 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF CAMPBELL...AND
  MOVING SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREENVILLE BY 755 PM

SMALL HAIL MAY ALSO ACCOMPANY THE STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO A STURDY SHELTER UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3299 9574 3299 9593 3294 9596 3302 9618
      3323 9616 3311 9569
TIME...MOT...LOC 0014Z 060DEG 5KT 3307 9599

$$


25
2 follow-up statements
000 
WWUS54 KFWD 190032
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
732 PM CDT TUE AUG 18 2009

TXC223-190041-
/O.CAN.KFWD.SV.W.0421.000000T0000Z-090819T0115Z/
HOPKINS TX-
732 PM CDT TUE AUG 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HOPKINS COUNTY IS
CANCELLED...

THE STORMS IN HOPKINS COUNTY HAVE WEAKENED.

LAT...LON 3299 9586 3299 9593 3294 9596 3302 9618
      3323 9616 3315 9586
TIME...MOT...LOC 0031Z 091DEG 0KT 3313 9598

$$

TXC231-190115-
/O.CON.KFWD.SV.W.0421.000000T0000Z-090819T0115Z/
HUNT TX-
732 PM CDT TUE AUG 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHERN HUNT COUNTY...

AT 731 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR 
CAMPBELL...AND IS NEARLY STATIONARY.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREENVILLE BY 815 PM CDT...

VERY HEAVY RAIN MAY RESULT IN THE FLOODING OF LOW-LYING AREAS SUCH 
AS DITCHES AND UNDERPASSES. AVOID AREAS THAT TEND TO FLOOD READILY...
AND TAKE ALTERNATE ROUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR
RELAY TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN FORT WORTH.

&&

LAT...LON 3299 9586 3299 9593 3294 9596 3302 9618
      3323 9616 3315 9586
TIME...MOT...LOC 0031Z 091DEG 0KT 3313 9598

$$


25
000 
WWUS54 KFWD 190057
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
757 PM CDT TUE AUG 18 2009

TXC231-190115-
/O.CAN.KFWD.SV.W.0421.000000T0000Z-090819T0115Z/
HUNT TX-
757 PM CDT TUE AUG 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HUNT COUNTY IS
CANCELLED...

BY 757 PM...THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING 
WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN 
CANCELLED.

LAT...LON 3299 9586 3299 9593 3294 9596 3302 9618
      3323 9616 3315 9586
TIME...MOT...LOC 0057Z 091DEG 0KT 3313 9598

$$


25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:21 PM CDT, 54 minutes earlier.

Area forecast discussion, Aug 18, 6:21 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
621 PM CDT TUE AUG 18 2009

.AVIATION...
AT THE DFW METROPLEX TAF SITES...VFR IS EXPECTED TO PREVAIL WITH
WINDS CONTINUING TO VARY FROM SOUTHEAST TO SOUTH. THE OLD OUTFLOW
BOUNDARY HAS DISSIPATED OVER THE METROPLEX AND SOUTHEAST WINDS ARE
PREVAILING AT ALL SITES. AN INCREASE IN WINDS TO AROUND 15 KTS
WITH GUSTS UP TO 22 KTS IS EXPECTED ON WEDNESDAY. ANOTHER COMPLEX
OF STORMS IS EXPECTED IN OKLAHOMA TONIGHT WHICH COULD PUSH ANOTHER
OUTFLOW BOUNDARY INTO THE METROPLEX ON WEDNESDAY AND WILL MONITOR
FOR THIS DURING THE NIGHT.

AT KACT...VCTS IS EXPECTED TO CONTINUE THROUGH 19/02Z WITH A
RETURN OF AFTERNOON THUNDERSTORMS IN THE AREA ON WEDNESDAY. SOME
MVFR STRATUS COULD AGAIN AFFECT KACT WEDNESDAY MORNING AND WILL
CONTINUE WITH TEMPO FOR BKN015. SOUTHEAST TO SOUTH WINDS ARE
EXPECTED WITH WIND SPEEDS INCREASING TO AROUND 15 KTS WITH GUSTS
UP TO 22 KTS ON WEDNESDAY.

82/JLD

&&

.UPDATE...
THREE SUCCINCT BANDS FROM NE-SW HAVE BACK-DOORED INTO PARTS OF FAR ERN
NORTH TX FROM SULPHUR SPRINGS TO PALESTINE. THROUGH SUNSET...HAVE RAISED
POPS THESE AREAS AND EVEN MENTION SOME LOCALLY HEAVY RAINFALL. SOME
SMALL STREAM OR MINOR STREET FLOODING MAY BEGIN TO OCCUR IN ANDERSON
COUNTY SHORTLY. ATMOSPHERE IS VERY MOISTURE RICH AND UNSTABLE...AND
STORMS ARE SHOWING A TREND TO TRAIN A BIT. OTHERWISE...JUST UPDATED
TRENDS. ACTIVITY SHOULD RAPIDLY DIMINISH IN COVERAGE AFTER DARK...BUT
WILL MAINTAIN ISOLATED MENTION AFTER SUNSET ALONG/EAST OF I-35.

05/

&&

.PREV DISCUSSION... /ISSUED 320 PM CDT TUE AUG 18 2009/
MORNING OUTFLOW BOUNDARY RUNS FROM WEST OF FORT WORTH TO FLOWER
MOUND AND INTO THE PARIS AREA. A SECOND ONE IS OVER MONTAGUE
COUNTY AND ENTERING COOKE COUNTY. THUNDERSTORMS POTENTIAL WILL
RESIDE NEAR THESE BOUNDARIES THROUGH EARLY EVENING AND GENERALLY
EAST OF I-35 FROM THE METROPLEX SOUTHWARD. STRONG STORMS POSSIBLE
DUE TO CAPE VALUES 1000-2000 J/KG. WE/VE DECIDE TO CARRY POPS
ALONG THE WESTERN RED RIVER COUNTIES TONIGHT AND WEDNESDAY AS
ANOTHER CONVECTIVE COMPLEX DEVELOPS TONIGHT ACROSS PORTIONS OF OKLAHOMA.
THE EASTERN COUNTIES WILL MORE CONVECTION WEDNESDAY AFTERNOON.

WE/VE TAKE A MORE AGREES IVE POSITION WITH MOVING THE FRONT THROUGH
NORTH TEXAS THURSDAY NIGHT THROUGH FRIDAY. BOTH GFS AND ECMWF TAKE
IT THROUGH THE CWA WITH THE GFS MOVING IT FASTER AND FURTHER TO
NEAR THE COAST. ALTHOUGH MODELS ARE NOT PRODUCING A LOT OF
CONVECTION WITH THIS SYSTEM...WE/VE GONE SLIGHTLY ABOVE MOS POPS.

AFTER THE FRONT CLEARS NORTH TEXAS...DRIER CONTINENTAL AIR WILL
SPREAD OVER NORTH TEXAS FOR THE WEEKEND AND EARLY NEXT WEEK. THIS
WILL PROVIDE FOR HIGHS AND LOWS THAT ARE 5 TO 10 DEGREES BELOW
NORMAL.     75

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  79  99  80  97  74 /  20  10  10  20  40
WACO, TX              81  99  79 100  76 /  30  10  10  10  20
PARIS, TX             74  93  75  94  67 /  30  20  20  30  40
DENTON, TX            77  99  79  97  69 /  10  10  10  20  40
MCKINNEY, TX          76  97  78  97  69 /  20  10  10  20  40
DALLAS, TX            80  98  80  98  73 /  20  10  10  20  30
TERRELL, TX           78  97  76  99  72 /  30  20  20  20  30
CORSICANA, TX         78  96  77  98  73 /  30  20  20  10  20
TEMPLE, TX            77  97  77  98  75 /  30  10  10  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

82/05
Hazardous weather outlook, Aug 18, 3:47 PM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
347 PM CDT TUE AUG 18 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
347 PM CDT TUE AUG 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING MAINLY IN AREAS EAST OF I-35 AND AREAS NORTH OF I-20.
ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE AFTER MIDNIGHT NORTHWEST
OF A GRAHAM TO GAINESVILLE LINE. HEAVY RAIN...CLOUD TO GROUND
LIGHTNING AND WIND GUSTS OVER 40 MPH MAY ACCOMPANY SOME OF THE
STORMS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY. BRIEF HEAVY
RAIN...CLOUD TO GROUND LIGHTNING AND GUSTY WINDS WILL ACCOMPANY
SOME OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED EAST OF I-35 THROUGH
SUNSET.

In the hours before

Special weather statement, Aug 18, 1:34 PM CDT, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
134 PM CDT TUE AUG 18 2009

TXZ095-181900-
LAMAR TX-
134 PM CDT TUE AUG 18 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN LAMAR COUNTY

AT 135 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTH OF PARIS...MOVING EAST AT 10 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE PARIS.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3393 9555 3391 9554 3391 9552 3388 9545
      3387 9533 3367 9536 3358 9585 3385 9585
      3387 9581 3386 9578 3391 9575 3390 9568
      3395 9561
TIME...MOT...LOC 1835Z 289DEG 10KT 3376 9557

85/NH
Special weather statement, Aug 18, 6:36 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
636 PM CDT TUE AUG 18 2009

TXZ107-190000-
HOPKINS TX-
636 PM CDT TUE AUG 18 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN HOPKINS COUNTY

AT 635 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF SULPHUR SPRINGS...
STATIONARY.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM. IN ADDITION...VERY HEAVY RAIN MAY RESULT IN THE FLOODING OF
LOW-LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID AREAS THAT
TEND TO FLOOD READILY...AND TAKE ALTERNATE ROUTES.

LAT...LON 3297 9565 3312 9572 3331 9530 3297 9531
TIME...MOT...LOC 2335Z 064DEG 0KT 3307 9554

25

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.